Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Raltegravir and Tenofovir + should I be aware that this can mean "Rhabdomyolisis + Kidney Damage"?
Jul 13, 2011

Dear Keith Henry,

I've been diagnosed with HIV since 2009. In 2010, I decided to begin my treatment against HIV. The drugs selected as initial therapy were Tenofovir + Lamivudine + Efavirenz (Our free AIDS Program in Brazil don`t offer Emtricitabine - so... this is the nearest "Atripla" offered by our government policies).

In this year (2011), I will be graduating in Medicine, and to be approved in a good Hospital to continue my medical training (Residency), I have to get a high score in the admission test. It`s really hard to study after using Efavirenz (dizziness, attention deficit and headaches). So, my doctor proposed that it would be interesting to change Efavirenz to Raltegravir.

My biggest fears about drug side effects are lipoatrophy and kidney damage. I know that Raltegravir is associated with better lipid profiles than Efavirenz. But, I also know that some cases of Severe Rhabdomyolisis with Raltegravir have been reported. And, It is important to remember that long term use of Tenofovir can be associated with Kidney Damage (tubular damage with hipophosphatemia). Am I correct?

1) Considering that Rhabdomyolisis produces Myoglobine, and Myoglobine can severe damage the Kidneys. Would it be a risk to use it with Tenofovir (a Kidney-unfriendly medication)?

2) And, considering that our body shape is formed by fat tissue and muscular tissue. Can Raltegravir's rhabdomyolisis make arms and legs become thinner? Is it possible that this unknown aesthetics effect of muscular damage be worse than Lypoatrophy?

3) If you were me, would you change efavirenz and begin using Raltegravir?

4) Is there any study that shows that Tenofovir + Raltegravir can be risky to my Kidneys? Dyalisis is not part of my future plans.

Thanks for your attention, "Futuro Doutor" Marcos Hortz

Response from Dr. Henry

If you are having ongoing central nervous system side effects from efavirenz and have an undetectable HIV level with no history of drug resistance --then switching the efavirenz to raltegravir is usually a good option. Risk for additive muscle, kidney, fat problems from using the raltegravir with the other drugs in your regimen are quite low overall and can be monitored both clinically and lab-wise. KH



Previous
can i join the gimclub? what kind of diet i can take after exciese ?
Next
IRS? MCMD? Please help....

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement